Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 87, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 26, 2012, 4:53 PM EDT for 6 counties in Pennsylvania. It was in force for 67 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2012, 4:53 PM EDT (20:53 UTC)
- Expired
- Jul 26, 2012, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:53 PM EDT | TSTM WND DMG | Meshoppen, PA | JUST NORTH OF ROUTE 6 AND 87 INTERCHANGE...MULTIPLE TREES DOWN. 3 LARGE LOADING DOCK DOORS BLOWN IN ON PROCTOR AND GAMBLE WAREHOUSE. |
| Jul 26, 5:20 PM EDT | TSTM WND DMG | Hazleton, PA | DAMAGE THROUGHOUT THE COUNTY... BUT MOST SIGNIFICANT IN THE SOUTHERN PART. MANY TREES AND POWER LINES DOWN. TWO TRACTOR TRAILERS BLOWN OVER ON INTERSTATE 80. EMERGENCY MANAGER SAW ROTATION IN THE CLOUDS IN WILKES BARRE. |
| Jul 26, 5:24 PM EDT | HAIL 0.75 | Nescopeck, PA | |
| Jul 26, 5:33 PM EDT | TSTM WND DMG | Drums, PA | TREES DOWN |
| Jul 26, 5:42 PM EDT | TSTM WND DMG | Lackawaxen, PA | TREES DOWN. TIME DOPPLER RADAR ESTIMATED. |
| Jul 26, 5:42 PM EDT | TSTM WND DMG | Matamoras, PA | TREE DOWN IN MATAMORAS. TIME DOPPLER RADAR ESTIMATED. |
| Jul 26, 5:44 PM EDT | TORNADO | 1 Ssw Freeland, PA | CONFIRMED TORNADO SOUTH-SOUTHWEST OF FREELAND... PA IN FOSTER TOWNSHIP. AT THIS LOCATION...AN OUTDOOR STORAGE BARN WAS DESTROYED ALONG WITH SEVERAL UPROOTED AND SNAPPED TREES LAYED OUT IN A CONVERGENT PATTERN. MAXIMUM WIND SPEEDS ESTIMATED 95-100 MPH...EF-1 RA |
| Jul 26, 6:06 PM EDT | TSTM WND DMG | Matamoras, PA | TREE DOWN IN MATAMORAS. TIME DOPPLER RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 262053
SVRBGM
PAC069-079-103-115-127-131-262200-
/O.NEW.KBGM.SV.W.0087.120726T2053Z-120726T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
453 PM EDT THU JUL 26 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
PIKE COUNTY IN NORTHEAST PENNSYLVANIA...
SOUTHERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
SOUTHERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA...
WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 600 PM EDT.
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LOVELTON TO 11 MILES WEST
OF ROCK GLEN...AND MOVING EAST AT 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NOXEN...SHICKSHINNY...ROCK GLEN AND POND HILL BY 458 PM EDT...
EVANS FALLS...BEAUMONT AND HARVEYS LAKE BY 500 PM EDT...
TUNKHANNOCK AND SLOCUM BY 502 PM EDT...
OSTERHOUT...SHAVERTOWN AND NANTICOKE BY 504 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING
FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
&&
LAT...LON 4095 7622 4113 7624 4121 7633 4164 7620
4165 7612 4174 7611 4163 7504 4161 7508
4148 7498 4143 7474 4137 7468 4129 7482
4108 7502 4115 7516 4125 7514 4123 7548
4112 7563 4109 7576 4100 7574 4090 7602
TIME...MOT...LOC 2053Z 279DEG 60KT 4151 7615 4094 7631
$$
CMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:22 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 26, 2:22 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 222 PM EDT THU JUL 26 2012 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL RACE ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL, DAMAGING WINDS BEING THE MAIN THREAT, ALONG WITH ISOLATED TORNADOES. UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SHORT DISCUSSION TODAY DUE TO IMPENDING SVR WX... 2 PM UPDATE...SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA TO THE SOUTHEAST AFTER MIDNIGHT TONIGHT. A COLD FRONT WILL PASS THROUGH BY DAYBREAK FRIDAY WITH OVRNGT MINS IN THE U60S/LWR 70S. LINGERING MOISTURE ALONG WITH EXTENSIVE CLD CVR AND RAIN WL LKLY RESULT IN PATCHY VSBY REDUCTIONS DUE TO FOG OVRNGT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... UNSETTLED WX CONDITIONS EXPECTED TO CONTINUE RIGHT THROUGH EARLY PORTIONS OF THE WEEKEND AS BROAD CYCLONIC FLOW PERSISTS OVER THE NORTHEASTERN US. THE NEXT IN A SERIES OF UPPER SHORTWAVES WILL DIVE SOUTHEAST TOWARDS OUR REGION BY EARLY FRI...WHICH WILL INTERACT WITH ANOTHER SOUTHWARD MOVING COLD FRONT. AS THIS OCCURS...EXPECT THE RENEWED DEVELOPMENT OF SHWRS/STORMS BY LATE MORNING/AFTERNOON ACROSS PORTIONS OF THE AREA AS FRONTAL CONVERGENCE INTERACTS WITH INCREASING FORCING FROM ALOFT. WITH RESPECT TO SEVERE POTENTIAL...MUCH LOWER INSTABILITY WILL EXIST AS TODAY/S MOISTURE WILL BE SCOURED OUT WITH THIS AFTERNOON/S THUNDERSTORM ACTIVITY. THAT SAID...DESPITE MODERATELY STRONG WIND FIELDS ALOFT (0-6 KM BULK SHEAR VECTORS ON THE ORDER OF 40 KTS)...SEVERE THREAT APPEARS MARGINAL BASED ON VERY LIMITED INSTABILITY. BY SATURDAY...YET ANOTHER SHORTWAVE DIVING INTO THE CENTRAL APPALACHIANS WILL INTERACT WITH THE LINGERING FRONTAL BOUNDARY ONCE AGAIN TO PRODUCE CONTINUED CHANCES FOR SHWRS/STORMS. UPPER WIND FIELDS APPEAR MUCH WEAKER BY SATURDAY AS MAIN MID-LEVEL JET CORE DIVES WELL SOUTH OF OUR REGION...THIS ORGANIZED SEVERE DOES NOT APPEAR TO BE IN THE OFFERING. AREAL COVERAGE AS SUGGESTED BY VARIOUS FCST MODELS TO INCLUDE THE WRF AND GFS SUPPORT MAINTAINING CHC MENTION FOR POPS ACROSS MUCH OF THE CWA THROUGH THE DAY. FINALLY BY SATURDAY NIGHT/EARLY SUNDAY...HIGH PRESSURE ACROSS THE NORTH-CENTRAL GREAT LAKES WILL FINALLY BEGIN MOVING TOWARDS THE AREA WHICH SHOULD LEAD TO A DECREASE IN SHWR/STORM ACTIVITY. DESPITE THE PASSAGE OF A COLD FRONT ON FRIDAY...TEMPERATURES WILL REMAIN NEAR SEASONABLE VALUES THROUGH THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPDATE AS OF 1 PM...IN THE INTEREST OF TIME WITH POTENTIAL SEVERE WX LOOMING TODAY...ONLY SUBTLE CHANGES WERE MADE TO THE LONG TERM FORECAST TODAY WHICH WAS HEAVILY INFLUENCED BY HPC DAY 3-7 GUIDANCE. HIGH PRESSURE PARKED OVER THE REGION DURING THE LATTER HALF OF THE WEEKEND IS PROGGED TO GIVE WAY TO A BROAD UPPER LEVEL TROF AND DIFFUSE SURFACE LOW PRESSURE ACROSS CNY AND NEPA BY TUESDAY. NOT MUCH TO SINK OUR TEETH INTO AS FAR AS A BONAFIDE WEATHER MAKER...BUT DIURNAL INSTABILITY WITHIN THE CYCLONIC FLOW WILL WARRANT CHANCES FOR SCATTERED SHOWERS OR THUNDERSTORMS AT ANY TIME AFTER MONDAY. IF ORGANIZED LOW PRESSURE FORMS ALONG THE EASTERN SEABOARD...THEN A CHANCE FOR STEADIER RAIN IN SOME AREAS WILL INCREASE FOR THURSDAY. HOWEVER, MODELS ARE NOT IN GOOD CONSENSUS WITH THAT SOLUTION AT THIS TIME. TEMPERATURES LOOK TO BE SEASONABLE FOR LATE JULY AND EARLY AUGUST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 130 PM UPDATE... A COLD FRONT WILL APPROACH THE AREA WITH THUNDERSTORMS DEVELOPING BETWEEN 18Z AND 20Z. KELM AND KITH WILL SEE -TSRA START TO AFFECT THE TERMINALS AROUND 19Z AND REMAINING SITES WILL SEE -TSRA AFTER 20Z. SEVERE WEATHER WILL BE POSSIBLE FOR TERMINALS SOUTH OF THE SOUTHERN TIER OF NY INTO NEPA. HAVE INCLUDED TEMPO GROUPS FOR 15G40KTS OUT OF THE WEST-NORTHWEST DIRECTION AS ANY SEVERE STORM MOVES THROUGH THE TERMINALS. STORMS WILL EXIT THE TERMINALS BETWEEN 01Z-03Z WITH MVFR CONDITIONS SETTING IN BEHIND THE STORMS GIVEN MOISTURE PRESENT IN ITS WAKE...WITH RESTRICTIONS TO VSBYS AND CIGS. REDEVELOPMENT OF BKN CUMULUS LATE MORNING FRI WITH -SHRAS POSSIBLE AGAIN BUT TOO EARLY TO INCLUDE MENTION IN TAFS. OUTLOOK... FRI NGT-SAT...RESTRICTIONS PSBL IN SHRA/TSRA. SAT NGT - TUE...MAINLY VFR UNDER BUILDING HIPRES. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...CMG LONG TERM...JAB AVIATION...PVN
Hazardous weather outlook, Jul 26, 2:25 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 225 PM EDT THU JUL 26 2012 NYZ009-015>018-022>025-036-037-044>046-055-271830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA- 225 PM EDT THU JUL 26 2012 ...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ056-057-062-PAZ038>040-043-044-047-048-072-271830- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 225 PM EDT THU JUL 26 2012 ...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 26, 4:20 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 1 NW ELMIRA 42.10N 76.82W
07/26/2012 CHEMUNG NY TRAINED SPOTTER
TREES AND POWER LINES DOWN. ALSO SMALL HAIL
&&
JMLLocal storm report, Jul 26, 4:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG SAYRE 41.99N 76.52W
07/26/2012 BRADFORD PA EMERGENCY MNGR
TREES AND WIRES DOWN IN THE SAYRE AND ATHENS AREA OF
NORTHERN BRADFORD COUNTY
&&
RAMLocal storm report, Jul 26, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO ELMIRA 42.09N 76.81W
07/26/2012 CHEMUNG NY PUBLIC
FOLLOW UP TO PSBL TORNADO IN ELMIRA - DAMAGE AT ARNOT
MALL TO WHERE MACYS WAS TAKING ON WATER THROUGH DAMAGED
ROOF AND THERE WAS DAMAGE AT THE ELMIRA COUNTRY CLUB
&&
RAMLocal storm report, Jul 26, 4:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO ELMIRA 42.09N 76.81W
07/26/2012 CHEMUNG NY AMATEUR RADIO
FOLLOW UP TO POSSIBLE TORNADO IN ELMIRA...TREES DOWN AT
809 SYCAMORE STREET ASLO ONE TREE WAS 21 FEET TALL AND 2
TO 3 FEET IN DIAMETER AT BASE
&&
RAMLocal storm report, Jul 26, 4:42 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG CAMPVILLE 42.08N 76.15W
07/26/2012 TIOGA NY NWS EMPLOYEE
SMALL TREES DOWN BETWEEN OWEGO AND CAMPVILLE ON 17C
&&
RAMLocal storm report, Jul 26, 4:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG OWEGO 42.10N 76.26W
07/26/2012 TIOGA NY TRAINED SPOTTER
BRANCHES DOWN
&&
RAMThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:35 PM EDT | Tornado Warning | BGM | Bradford | 40 min |
| Jul 26, 3:55 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 65 min |
| Jul 26, 4:00 PM EDT | Tornado Warning | BGM | Bradford | 45 min |
| Jul 26, 4:17 PM EDT | Tornado Warning | BGM | Bradford | 43 min |
| Jul 26, 4:30 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wayne | 60 min |
| Jul 26, 4:49 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 56 min |
| Jul 26, 5:04 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 56 min |
| Jul 26, 5:06 PM EDT | Tornado Warning | BGM | Luzerne | 54 min |
| Jul 26, 6:01 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.